Alert archive / Kansas / Wind Chill Advisories in 2017
Wind Chill Advisory 1, NWS Wichita, KS
NWS Wichita, KS issued this wind chill advisory at Dec 26, 2017, 6:16 PM CST for 9 counties in Kansas. It took effect at Dec 27, 2017, 12:00 AM CST. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Dec 26, 2017, 6:16 PM CST (00:16 UTC)
- In effect from
- Dec 27, 2017, 12:00 AM CST
- Expired
- Dec 27, 2017, 7:38 AM CST
- In force
- 8 hr
- Issued by
- NWS Wichita, KS
Counties Barton County, KS, Chase County, KS, Ellsworth County, KS, Lincoln County, KS, Marion County, KS, McPherson County, KS, Rice County, KS, Russell County, KS, Saline County, KS
The radar
The Wichita radar (KICT), 112 km from the middle of the area, began a volume at 00:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.3 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 653 m above ground
- 0-6 km bulk shear
- 77 kt
- 0-1 km storm-relative helicity
- 204 m²/s²
- 0-3 km storm-relative helicity
- 363 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
663 WWUS43 KICT 270016 WSWICT URGENT - WINTER WEATHER MESSAGE National Weather Service Wichita KS 616 PM CST Tue Dec 26 2017 ...Bitter cold wind chills for late tonight into Wednesday morning... KSZ032-033-047>053-270830- /O.NEW.KICT.WC.Y.0001.171227T0600Z-171227T1600Z/ Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion- Chase- Including the cities of Russell, Lincoln, Sylvan Grove, Great Bend, Ellsworth, Wilson, Salina, Lyons, Sterling, McPherson, Hillsboro, Marion, Peabody, Cottonwood Falls, and Strong City 616 PM CST Tue Dec 26 2017 ...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM CST WEDNESDAY... * WHAT...Very cold wind chills expected to range from 15 below zero to 20 below zero. The cold wind chills could cause frostbite in as little as 30 minutes to exposed skin. * WHERE...Portions of Central Kansas. * WHEN...From midnight tonight to 10 AM CST Wednesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create dangerously low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$ Jakub
4 follow-up statements
211 WWUS43 KICT 270942 WSWICT URGENT - WINTER WEATHER MESSAGE National Weather Service Wichita KS 342 AM CST Wed Dec 27 2017 ...Bitter cold wind chills for late tonight into Wednesday morning... KSZ032-033-047>053-271600- /O.CON.KICT.WC.Y.0001.000000T0000Z-171227T1600Z/ Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion- Chase- Including the cities of Russell, Lincoln, Sylvan Grove, Great Bend, Ellsworth, Wilson, Salina, Lyons, Sterling, McPherson, Hillsboro, Marion, Peabody, Cottonwood Falls, and Strong City 342 AM CST Wed Dec 27 2017 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST THIS MORNING... * WHAT...wind chills of -5 to -10 are expected this morning. The cold wind chills will cause frostbite in as little as 30 minutes to exposed skin. * WHERE...Portions of Central Kansas. * WHEN...Until 10 AM CST this morning. * ADDITIONAL DETAILS...The coldest wind chills are expected PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$
999 WWUS43 KICT 270945 CCA WSWICT URGENT - WINTER WEATHER MESSAGE...CORRECTED National Weather Service Wichita KS 345 AM CST Wed Dec 27 2017 KSZ032-033-047>053-271600- /O.CON.KICT.WC.Y.0001.000000T0000Z-171227T1600Z/ Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion- Chase- Including the cities of Russell, Lincoln, Sylvan Grove, Great Bend, Ellsworth, Wilson, Salina, Lyons, Sterling, McPherson, Hillsboro, Marion, Peabody, Cottonwood Falls, and Strong City 345 AM CST Wed Dec 27 2017 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST THIS MORNING... * WHAT...wind chills of -5 to -10 are expected this morning. The cold wind chills will cause frostbite in as little as 30 minutes to exposed skin. * WHERE...Portions of Central Kansas. * WHEN...Until 10 AM CST this morning. * ADDITIONAL DETAILS...The coldest wind chills are expected PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$
339 WWUS43 KICT 271118 WSWICT URGENT - WINTER WEATHER MESSAGE National Weather Service Wichita KS 518 AM CST Wed Dec 27 2017 KSZ032-033-047>051-271230- /O.CAN.KICT.WC.Y.0001.000000T0000Z-171227T1600Z/ Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson- Including the cities of Russell, Lincoln, Sylvan Grove, Great Bend, Ellsworth, Wilson, Salina, Lyons, Sterling, and McPherson 518 AM CST Wed Dec 27 2017 ...WIND CHILL ADVISORY IS CANCELLED... Wind chills are no longer expected to reach advisory criteria this morning. $$ KSZ052-053-271600- /O.CON.KICT.WC.Y.0001.000000T0000Z-171227T1600Z/ Marion-Chase- Including the cities of Hillsboro, Marion, Peabody, Cottonwood Falls, and Strong City 518 AM CST Wed Dec 27 2017 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST THIS MORNING... * WHAT...wind chills around -10 are expected this morning. The cold wind chills will cause frostbite in as little as 30 minutes to exposed skin. * WHERE...Portions of Central Kansas. * WHEN...Until 10 AM CST this morning. * ADDITIONAL DETAILS...The coldest wind chills are expected over eastern sections of Chase County. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$
928 WWUS43 KICT 271338 WSWICT URGENT - WINTER WEATHER MESSAGE National Weather Service Wichita KS 738 AM CST Wed Dec 27 2017 KSZ052-053-271445- /O.CAN.KICT.WC.Y.0001.000000T0000Z-171227T1600Z/ Marion-Chase- Including the cities of Hillsboro, Marion, Peabody, Cottonwood Falls, and Strong City 738 AM CST Wed Dec 27 2017 ...WIND CHILL ADVISORY IS CANCELLED... Wind chill values are no longer expected to reach advisory criteria this morning. Temperatures in the single digits will combine with a light easterly wind allowing wind chill values to fall into the zero to five below range through the morning hours. $$
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this wind chill advisory went out at Dec 26, 5:31 PM CST, 45 minutes earlier.
Area forecast discussion, Dec 26, 5:31 PM CST, 45 minutes before
Area Forecast Discussion National Weather Service Wichita KS 531 PM CST Tue Dec 26 2017 .SHORT TERM...(This evening through Friday night) Issued at 323 PM CST Tue Dec 26 2017 Tonight: This afternoon, a deep upper-deck low continued to cover Ontario but was weakening while upper-deck ridging was punching NNW from just off the Pacific Northwest Coast to the Gulf Of Alaska. Although the upper-deck low over Ontario will dissipate this evening, an E/W-oriented upper-deck shortwave will develop over British Columbia. With the upper-deck wave over British Columbia digging S/SE tomorrow & tomorrow evening, the mid-upper pattern would slowly become more zonal tomorrow. Until then the ongoing NW regime will drive a strong Canadian High that covers the Northern Plains further SE into the Missouri Valley. The result would be an even colder night tonight as cold advection continues to spread into KS. Tonight's mins have been lowered with most of Central KS dropping to zero to almost 5 below & although winds will diminish as they back toward the NE, wind chills would still plummet. Wind chills from just below zero along the Oklahoma border to as low as 12 below in the northern tier counties are likely early Wed morning. Duration is brief. As such no Wind Advisory will be issued for Russell, Lincoln & Saline Counties. Rest of Work-Week: With the mid-upper pattern slowly becoming more zonal the Canadian High would get forced east across the Great Lakes by Wed evening, while pronounced surface troughing begins along the Front Range. The onsetting SE surface flow would enable temps to slowly rebound into the mid & upper 30s Thu & Fri & although it won't be nearly as cold lows between 10 and 20 degrees are certain each night. .LONG TERM...(Saturday through Tuesday) Issued at 313 PM CST Tue Dec 26 2017 Forecast Highlight: New Year's Eve may be dangerously cold. New Year's Weekend: Forecast problem (Major!): How cold will it get New Year's Eve? The GFS & ECMWF diverge considerably as the weekend progresses. The GFS takes a MUCH STRONGER & FASTER approach on the SE track of the Arctic High, bringing it as far south as the Nebraska/Kansas state line late New Year's Eve night & early New Year's Day morning whereas the ECMWF brings it only as far as the Dakotas/MN with the attendant inverted ridge reaching as far as around the IA/MO state line. If the GFS verifies, lows New Year's Eve night will plunge into an abyss. (MEX guidance projects lows at Russell & Great Bend plunging to -15 & -13, respectively.) This guidance has ICT dropping to -7. ECMWF isn't nearly as cold with lows from around zero in Central KS to around 10 above along the OK border. Didn't go nearly as cold as the GFS, but there's sufficient confidence to lower mins across Central KS about 7 or 8 degrees. The inverted surface ridge that'll punch S/SE from the Arctic High late Fri Night & Sat will induce the lower-deck flow to become more easterly. The onsetting isentropic ascent coupled with the approaching mid-upper wave may produce areas of light snow Sat Night, but because the GFS & ECMWF diverge, not to mention this is a period 4 forecast, the generic 20-30% chances have been accepted. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 529 PM CST Tue Dec 26 2017 Mid-Low clouds just above MVFR category will linger across the region tonight then should begin to scatter out by daybreak. Northeast winds will gradually shift to the east then southeast during the day on Wednesday. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 4 22 17 38 / 0 0 0 0 Hutchinson 1 21 15 36 / 0 0 0 0 Newton 1 20 15 35 / 0 0 0 0 ElDorado 2 21 16 36 / 10 0 0 0 Winfield-KWLD 7 24 19 38 / 0 0 0 0 Russell -3 17 12 33 / 10 0 0 0 Great Bend -1 20 14 36 / 0 0 0 0 Salina -2 18 13 34 / 0 0 0 0 McPherson 1 19 14 35 / 0 0 0 0 Coffeyville 10 25 18 38 / 10 0 0 0 Chanute 6 22 16 36 / 10 0 0 0 Iola 4 21 16 36 / 10 0 0 0 Parsons-KPPF 8 23 17 37 / 10 0 0 0 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...EPS LONG TERM...EPS AVIATION...CDJ
Hazardous weather outlook, Dec 26, 4:53 PM CST, 1 hour 23 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 453 PM CST Tue Dec 26 2017 KSZ032-033-047>053-067>072-082-083-091>096-098>100-272300- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 453 PM CST Tue Dec 26 2017 This hazardous weather outlook is for portions of Central, South Central and Southeast Kansas. .DAY ONE...Tonight Winds chills will tumble to between 3 below and 13 below, with the lowest wind chills across Central Kansas. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Winds chills between 3 below and 13 below will continue to grip all areas early Wednesday morning with Central Kansas likely to be from zero to 5 below as late as noon. Winds from zero to 5 below are likely in Central Kansas Wednesday night, especially around mid-night. Wind chills from zero to 7 below are very likely in areas along, and north, Highway 400 late Friday Night and early Saturday morning. Wind chills from 3 below to near 15 below will grip all areas late Saturday Night and Sunday morning with the lowest wind chills encountered in Central Kansas. Wind chills New Year's Eve night and New Year's morning will plunge to between 15 and 18 below zero across Central Kansas by around Mid-Night and grip these areas thru New Year's morning. Wind chills from 6 below to 14 below will be encountered across South-Central and Southeast Kansas. A Wind Chill Advisory may be issued for Central Kansas New Year's Eve night and New Year's morning. Areas of light snow are possible for all areas Saturday Night and for Southeast Kansas Sunday morning. Details regarding accumulations will be provided late this week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Local storm report, Dec 26, 4:48 PM CST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
448 PM CST TUE DEC 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 AM SNOW 1 NW SALINA 38.83N 97.63W
12/26/2017 E2.0 INCH SALINE KS TRAINED SPOTTER
&&
BDKNearby
Wind Chill Advisories in Kansas, 2017Every wind chill advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.